Virginia, 2005Tornado and Flash Flood in Virginia, July 13, 2005
July 13, 2005 · NWS AKQ · 4 events in 4 counties and zones
2 thunderstorm wind, 1 flash flood, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 13, 2:37 AM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 13, 2:37 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 AM EDT WED JUL 13 2005
.SHORT TERM (TODAY THROUGH THURSDAY)...
BULK OF LIGHTNING-INTENSE OVRNGT STORMS NOW MOVG OFF VA COAST. STORMS
WERE MAINTAINED BY NW-SE ORIENTED SFC BNDRY LIEING ACRS NORTHERN
AND EASTERN PORTIONS OF VA. MODELS SUGG THIS BNDRY REMAINS NRLY
STATIONARY NEXT FEW DAYS AND WILL HELP FOCUS ADDITIONAL CONVECTION
AS PIECES OF UPR LVL ENERGY CONT TO ROTATE ABOUT DENNIS REMNANT
OVR OHVLY. ATMOS WILL GRADUALLY BECOME MORE WORKED OVER SO WILL
LIMIT POPS TO CHC WITH HIGHEST POPS (50%) IN VCNTY OF NEARLY
STATIONARY SFC BNDRY. EXPECT MOST PCPN TO OCCUR DURING PEAK LATE
AFTN TO EARLY EVE DIURNAL CYCLES BUT CANT RULE OUT ANTHR BOUT OF
OVRNGT ACTIVITY GIVEN AVAILABLE FORCING. STORMS WILL LIKELY CONT
TO CONTAIN INTENSE LIGHTNING TODAY GIVEN THE FAVORED NW FLOW REGIME
OVR SFC BNDRY. ALSO PWATS NEARING 2 INCHES SUGG CONT THREAT FOR
LOCALIZED FLOODING.
MEAN FLOW BCMG MORE SW ON THU SO LIGHTNING NAY NOT BE AS INTENSE TMRW
BUT WILL MAINTAIN GOOD CHC POPS (40%) AREAWIDE GIVEN THE DEEPENING
SW FLOW AND LEFTOVR LOW LVL TRIGGERS.
TEMPS GENERALLY 85-90 NEXT FEW DAYS AS DEBRIS CLOUD SHUD HELP HOLD
DOWN TEMPS A BIT BUT MUGGINESS CONTS WITH DEW POINTS MNLY IN THE
L-M70S.
&&
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
SFC BNDRY SHUD EVENTUALLY LIFT OUT TO NE IN DEEPENING SW FLOW
LATE IN THE WEEK. MOIST SW FLOW REGIME CONTS OVR MID ATLC REGION
INTO THE WEEKEND SO WILL CONT LOW CHC POPS BUT DIFFICULT TO FIND A
STRONG LOW LVL FOCUS FOR ORGANIZED PCPN OTHER THAN PSBL LEE SIDE
TROF DEVELOPMENT AND LOW LVL CONVERGENCE AREAS VIA LAND/SEA
INTERFACES. DENNIS REMNANT OVR OHVLY FINALLY GETS PICKED UP AND
PUSHED NE AS UPR TROF BEGINS TO DIG THRU UPR MIDWEST BY EARLY NEXT
WEEK. MAY FINALLY BE ABLE TO REMOVE POPS ON MON AND/OR TUE BUT WL
AWAIT REGULAR REGIONAL/NATIONAL COLLABORATION LATER THIS MORN
BEFORE MAKING CHGS.
&&
.MARINE...FAIRLY LGT WINDS ACRS ALL THE WTRS AGAIN TODAY (EXCEPTION
BEING HIGHER WINDS DURING ONGOING TSTMS ERLY THIS MRNG...AND AGAIN
LTR TODAY). THE LGT WINDS WILL ALLOW FLOW TO BE LOCALLY ONSHORE
DURING AFTN AS SEABREEZE DEVELOPS. SLY FLOW A LITTLE STRONGER ON
THU...BUT STILL WELL BLO SMALL CRAFT.
&&
.AVIATION...QUITE VARIABLE ERLY THIS MRNG...SOME LOCAL IFR IN FOG
AND LOW CIGS NR AND N OF STATIONARY FRONT IN ERN SHORE (AND W/ TSTMS
IN EXTREME SE VA)...TO MOSTLY VFR FOR INLAND VA/NC. CONDS IMPROVE TO
MAINLY VFR W/ MARGINAL MVFR LATER THIS MRNG...AND BY AFTN WILL SEE
ISO/SCTD SHWRS/TSTMS DEVELOPING AGAIN W/HEAVIER SHWRS/TSTMS GIVING
TEMPO MVFR/IFR CONDS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SHORT TERM/LONG TERM...CULLEN
MARINE/AVIATION...BROWN
Hazardous weather outlook, Jul 12, 4:35 AM EST, 23 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT TUE JUL 12 2005
ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-131030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT TUE JUL 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY
CONTAIN HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY
CONTAIN HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING ON
WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CULLEN
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 12, 10:30 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1130 PM EDT TUE JUL 12 2005
VAZ064-072>076-078-085-130445-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER
VA-MIDDLESEX VA-RICHMOND VA-WESTMORELAND VA-
1130 PM EDT TUE JUL 12 2005
...THUNDERSTORMS WITH VERY HEAVY RAIN AND INTENSE LIGHTNING MOVING
INTO THE NORTHERN NECK AND MIDDLE PENINSULA...
AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES SOUTHWEST OF COLONIAL BEACH TO
KING AND QUEEN COURTHOUSE...MOVING EAST AT 15 MPH. THE THUNDERSTORMS
WILL BE NEAR...KING AND QUEEN COURTHOUSE AROUND 1140 PM EDT...
CHAMPLAIN AROUND 1145 PM EDT...TAPPAHANNOCK AROUND 1215 AM EDT...
COLONIAL BEACH AROUND 1220 AM EDT...AND MONTROSS AROUND 1245 AM EDT.
EXPECT VIVID INTENSE CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
CULLEN
Special weather statement, Jul 12, 11:50 PM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1250 AM EDT WED JUL 13 2005
VAZ073-077-078-084>086-130545-
GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MATHEWS VA-MIDDLESEX
VA-NORTHUMBERLAND VA-
1250 AM EDT WED JUL 13 2005
...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN NECK AND MIDDLE
PENINSULA...
AT 1248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF KILMARNOCK TO
6 MILES NORTHWEST OF GLOUCESTER COURTHOUSE...MOVING SOUTHEAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...GLOUCESTER COURTHOUSE
AROUND 115 AM EDT...AND KILMARNOCK AROUND 125 AM EDT. EXPECT SMALL
HAIL AND INTENSE LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.
CULLEN
Special weather statement, Jul 13, 12:15 AM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
115 AM EDT WED JUL 13 2005
NCZ017-VAZ097-098-130615-
CHESAPEAKE VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
115 AM EDT WED JUL 13 2005
...THUNDERSTORM WITH HEAVY RAIN AND INTENSE LIGHTNING OVER
CHESAPEAKE...
AT 113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GREAT BRIDGE...MOVING SOUTHEAST AT 15 MPH. THE
THUNDERSTORM WILL BE NEAR FENTRESS AT 120 AM EDT...AND MOUNT
PLEASANT AT 140 AM EDT. EXPECT FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF OVER ONE INCH
PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.
CULLEN
Local storm report, Jul 13, 12:47 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
147 AM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG WATER VIEW 37.72N 76.61W
07/13/2005 MIDDLESEX VA EMERGENCY MNGR
TREES DOWN AT WATER VIEW AND CORBIN HALL ROADS.
&&
BCULLENSpecial weather statement, Jul 13, 12:55 AM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
155 AM EDT WED JUL 13 2005
VAZ086-099-100-130645-
ACCOMACK VA-MATHEWS VA-NORTHAMPTON VA-
155 AM EDT WED JUL 13 2005
...THUNDERSTORMS WITH HEAVY RAIN AND INTENSE LIGHTNING MOVING
THROUGH SOUTHERN CHESAPEAKE BAY...
AT 152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTHEAST OF MATHEWS TO 7 MILES
SOUTHEAST OF NEW POINT COMFORT...MOVING EAST AT 15 MPH. THE
THUNDERSTORMS WILL BE NEAR SMITH BEACH AT 200 AM EDT AND CAPE
CHARLES AROUND 225 AM EDT. EXPECT FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.
CULLEN
Special weather statement, Jul 13, 2:50 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 AM EDT WED JUL 13 2005
NCZ017-102-VAZ095-097-098-130845-
CHESAPEAKE VA-EASTERN CURRITUCK NC-NORFOLK/PORTSMOUTH VA-VIRGINIA
BEACH VA-WESTERN CURRITUCK NC-
350 AM EDT WED JUL 13 2005
...THUNDERSTORMS WITH HEAVY RAIN AND INTENSE LIGHTNING MOVING
THROUGH SOUTHSIDE HAMPTON ROADS AND COASTAL NORTHEAST NORTH
CAROLINA...
AT 346 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM CHURCHLAND TO GREAT BRIDGE...MOVING
SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR DOWNTOWN NORFOLK
AROUND 355 AM EDT...KEMPSVILLE AROUND 405 AM EDT...AND SANDBRIDGE
AROUND 410 AM EDT. EXPECT FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF UP TO 2
INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS.
CULLEN
Event by event
2 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Flash Flood, Chesapeake (C)
- When
- July 13, 4:30 AM EST to 4:45 AM EST
- Where
- Chesapeake (C) County, 2 mi SW of Cornland
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.600, -76.350
One half mile of Murray Drive near Fentress in the Green Haven sub-division under water.
Thunderstorm Wind, Prince George
- When
- July 13, 4:02 PM EST
- Where
- Prince George County, Burrowsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.217, -77.083
Thunderstorm Wind, Surry
- When
- July 13, 4:15 PM EST
- Where
- Surry County, 2 mi W of Dendron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.050, -76.983
Trees down on Design Road.
Tornado, Nottoway
- When
- July 13, 5:59 PM EST to 6:01 PM EST
- Where
- Nottoway County, Blackstone Aaf
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 60 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.083, -77.950
F1 tornado damaged part of the roof of a hanger at the Blackstone Army Air Field. Also, damage to 2 planes and trees down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, July 13, 20051 death · $150,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Montana, July 13, 20051 injured · $4.8 million · 98 kt wind · 39 events
- Heat in California, July 13, 20051 death · 1 event
- Damaging Winds in Ohio, July 13, 2005$87,000 · 52 kt wind · 7 events
- Lightning Strike in Texas, July 13, 2005$100,000 · 1 event
- Damaging Wind in Texas, July 13, 2005$65,000 · 57 kt wind · 1 event
- Flash Flood in North Carolina, July 13, 2005$40,000 · 1 event
- Flash Flood in Pennsylvania, July 13, 2005$35,000 · 1 event
- Tornado in North Carolina, July 13, 2005$5,000 · F1 · 1 event
- Damaging Wind in New York, July 13, 2005$25,000 · 52 kt wind · 1 event
- Damaging Wind in Pennsylvania, July 13, 20052 injured · 75 kt wind · 1 event
- Flash Flood in North Carolina, July 13, 2005$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470010, 5470011, 5470012, 5470013.